Missouri, 2005

Damaging Wind in Missouri, September 28, 2005

September 28, 2005 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 28, 3:10 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 28, 3:10 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT WED SEP 28 2005

.UPDATE...

CAP HAS BROKEN ALONG THE FRONT WITH ML CAPES OF 1500-3000 J/KG WITH
STRONGEST INSTABILITY IN THE SOUTHWEST CORNER OF MO NEAR CASSVILLE.
AXIS OF STRONGEST INSTABILITY EXTENDS FROM CASSVILLE TO ROLLA. BULK
SHEAR 30-40KT SUPPORTING ROTATING UPDRAFTS. LOCALIZED AREA OF WIND
DAMAGE FROM CRAWFORD COUNTY EAST TO EVERTON AREA...WITH AN
UNCONFIRMED REPORT OF A BRIEF TORNADO TOUCHDOWN NEAR GOLDEN CITY.

STORMS HAVE DEVELOPED IN TWO BANDS: ONE ALONG THE FRONT OVER THE
WESTERN CWA...AND EAST OF SPRINGFIELD ALONG THE PREFRONTAL TROUGH.
STORMS EAST OF SPRINGFIELD DEVELOPING IN THE BEST INSTABILITY RIGHT
NOW...SO EXPECT THEM TO INTENSIFY OVER THE NEXT HOUR WITH EMBEDDED
SUPERCELLS DEVELOPMENT EXPECTED  BEST CHANCES FOR SUPERCELLS/SEVERE
STORMS WILL BE ROUGHLY ALILL SUPPORT LONGER LIVED ORGANIZED STORM
UPDRAFTS. SEVERE HAIL WILL BE MAIN STORM THREAT SINCE STORMS ARE
LIKELY SOMEWHAT ELEVATED...BUT WILL HAVE TO WATCH STORM EVOLUTION
FOR A POSSIBLE WIND THREAT AS WELL. CELL IN CRAWFORD COUNTY KS
LOOKING MORE IMPRESSIVE WITH TIME.

COLD FRONT WILL MOVE QUICKLY THROUGH THE REGION BY EARLY EVENING.
QUICK SHOT OF UNSEASONABLY COOL AIR WILL AFFECT THE REGION THROUGH
THURSDAY WITH A GRADUAL WARMING TREND INTO EARLY NEXT WEEK. WE
SHOULD RADIATE OUT NICELY WITH COOL TEMPERATURES FRIDAY MORNING WITH
SURFACE HIGH OVER THE REGION. STUCK PRETTY CLOSE TO GFS MOS FOR
TEMPERATURES...WHICH SHOULD GET WELL DOWN INTO THE 40S IN SOME AREAS
FOR THE NEXT COUPLE OF NIGHTS. USUAL COLDER LOW SPOTS MAY EVEN TOUCH
UPPER 30S UNDER CLEAR/CALM CONDITIONS.

MAINTAINED SMALL POPS AS UPPER LOW NOW OVER UT/AZ WILL APPROACH THE
REGION LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT...BUT MOISTURE
RETURN AHEAD OF THE SYSTEM NOT ALL THAT IMPRESSIVE. ANOTHER DEEP ANCES FOR SUPERCELLS/SEVERE
STORMS WILL BE ROUGHLY AL72  61  68 S9        30.10F
ZACATECAS      MOSUNNY   75  39  27 E9        30.25F

CENTRAL MEXICO

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
CUERNAVACA     PTSUNNY   84  70  61 CALM      30.04F
MEXICO CITY    MOSUNNY   75  39  27 NE5       30.24F
MORELIA        PTSUNNY   79  57  47 S7        30.15F
POZA RICA      MOSUNNY   88  73  62 NE7       29.87F HX  96
PUEBLA         PTSUNNY   70  43  37 S16       30.24F
QUERETARO      PTSUNNY   77  55  47 NE12      30.18F
S. LUIS POTOSI MOSUNNY   77  50  38 E12       30.21F
TAMPICO        MOSUNNY   91  77  62 NE9       29.86F HX 105
TOLUCA         PTSUNNY   72  52  49 S12       30.28F

SOUTHERN MEXICO

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
ACAPULCO
500MB TROUGH IS EXPECTED TO DEVELOP ALONG THE WEST COAST EARLY NEXT
WEEK WITH RIDGING OVER MUCH OF THE EASTERN CONUS. NEXT CHANCE FOR
RAIN WILL BE WITH THE APPROACH OF THAT UPPER SYSTEM BY WEDNESDAY. DSA

&&
.AVIATION...

FOR 18Z TAFS...MAIN CONCERNS IS WITH FRONT MOVING THROUGH THE AREA
THIS AFTERNOON. STRATUS HAS DEVELOPED AHEAD OF THE FRONT AND WILL
LEAD TO HIGH END MVFR/LOW END VFR CIGS THIS AFTERNOON. STILL COULD
SEE SHOWERS AND MAYBE A FEW THUNDERSTORMS LATE THIS AFTERNOON AND
EARLY THIS EVENING ALONG AND JUST BEHIND THE FRONT. SHOULD SEE A
PERIOD OF STRONG NORTH WINDS GUSTING 25-30KT IMMEDIATELY BEHIND THE
FRONT...BEFORE SLOWLY TAPERING OFF OVERNIGHT.

IZZI

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 28, 2:23 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT WED SEP 28 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
323 PM CDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED STRONG TO SEVERE THUNDERSTORMS WITH GOLF BALL SIZED HAIL
AND DAMAGING WINDS IN EXCESS OF 60 MPH.

  AREAS AFFECTED AND TIMING:

ALONG AND AHEAD OF A COLD FRONT OVER THE MISSOURI OZARKS REGION
THROUGH 9 PM.

  DISCUSSION:

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
EARLY THIS EVENING. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
AND AHEAD OF THE FRONT. A NARROW BAND OF MODERATE INSTABILITY AND
ADEQUATE WIND SHEAR ALOFT WILL SUPPORT SUPERCELLS WITH LARGE HAIL
AND DAMAGING WINDS. A SEVERE THUNDERSTORMS WATCH IS ALSO IN EFFECT
FOR MUCH OF THE REGION THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA LATE FRIDAY NIGHT
AND SATURDAY...RESULTING IN WIDELY SCATTERED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY MID EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Sep 28, 2:39 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT WED SEP 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     LOCKWOOD                37.39N 93.95W
09/28/2005                   DADE               MO   EMERGENCY MNGR

            SEVERAL TREES DOWN ON POWERLINES.

&&

HATCH
Local storm report, Sep 28, 2:47 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CDT WED SEP 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     EVERTON                 37.34N 93.70W
09/28/2005  65 MPH           DADE               MO   POST OFFICE

            5-6 INCH THICK BRANCHES BLOWN OUT OF SEVERAL TREES.

&&

HATCH
Local storm report, Sep 28, 3:24 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 PM CDT WED SEP 28 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     EVERTON                 37.35N 93.72W
9/28/2005  65 MPH           DADE               MO   POST OFFICE

            5-6 INCH LIMBS BLOWN OUT OF TREES.

FEH
Local storm report, Sep 28, 3:31 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 PM CDT WED SEP 28 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     GOODHOPE                36.92N 92.80W
9/28/2005  64 MPH           DOUGLAS            MO   AMATEUR RADIO

            NUMEROUS TREE LIMBS DOWN.

FEH
Local storm report, Sep 28, 3:36 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 PM CDT WED SEP 28 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     3 W BOIS D ARC          37.25N 93.57W
9/28/2005                   GREENE             MO   FIRE DEPT/RESCUE

            TREES DOWN WEST OF BOIS DARC.

RUNNELS
Special weather statement, Sep 28, 4:30 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT WED SEP 28 2005

MOZ070>071-077>081-088>095-101>103-282330-
BARRY-BARTON-CEDAR-CHRISTIAN-DADE-DALLAS-GREENE-JASPER-LACLEDE-
LAWRENCE-MCDONALD-NEWTON-PHELPS-POLK-PULASKI-STONE-WEBSTER-
WRIGHT-
530 PM CDT WED SEP 28 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM
WATCH 822 FOR THE FOLLOWING AREA...

IN MISSOURI THIS CANCELS 18 COUNTIES

IN CENTRAL MISSOURI

PHELPS... PULASKI...

IN SOUTHWEST MISSOURI

BARRY... BARTON... CEDAR...
CHRISTIAN... DADE... DALLAS...
GREENE... JASPER... LACLEDE...
LAWRENCE... MCDONALD... NEWTON...
POLK... STONE... WEBSTER...
WRIGHT...

THIS INCLUDES THE CITIES OF...ANDERSON...AURORA...BOLIVAR...
BUFFALO...CARTHAGE...CASSVILLE...EL DORADO SPRINGS...
FORT LEONARD WOOD...GALENA...GREENFIELD...JOPLIN...
KIMBERLING CITY...LAMAR...LEBANON...MANSFIELD...MARSHFIELD...
MONETT...MOUNT VERNON...MOUNTAIN GROVE...NEOSHO...NIXA...OZARK...
PINEVILLE...REPUBLIC...ROGERSVILLE...ROLLA...SPRINGFIELD...
STOCKTON AND WAYNESVILLE.

MOZ082>083-096>098-104>106-290400-
DENT-DOUGLAS-HOWELL-OREGON-OZARK-SHANNON-TANEY-TEXAS-
530 PM CDT WED SEP 28 2005

...SEVERE THUNDERSTORM WATCH 822 REMAINS VALID UNTIL 11 PM CDT THIS
EVENING FOR THE FOLLOWING AREA...

IN MISSOURI THIS WATCH INCLUDES 8 COUNTIES

IN SOUTH CENTRAL MISSOURI

DENT... HOWELL... OREGON...
SHANNON... TEXAS...

IN SOUTHWEST MISSOURI

DOUGLAS... OZARK... TANEY...

THIS INCLUDES THE CITIES OF...ALTON...AVA...BRANSON...CABOOL...
EMINENCE...FORSYTH...GAINESVILLE...HOUSTON...SALEM...THAYER...
THEODOSIA...WEST PLAINS...WILLOW SPRINGS AND WINONA.

The radar

The Springfield radar (KSGF), 154 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howell

When
September 28, 5:15 PM CST
Where
Howell County, 4 mi E of West Plains
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
36.733, -91.783

Thunderstorm wind gusts downed trees on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474002.